New Mexico, 2009Winter Storm in New Mexico, December 1, 2009
December 1, 2009 · NWS MAF · 3 events in 3 counties and zones
A strong upper level low moved over New Mexico, and along with a strong cold front, resulted in a mix of rain, freezing rain, sleet and snow across southeast New Mexico and west Texas.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level low moved over New Mexico, and along with a strong cold front, resulted in a mix of rain, freezing rain, sleet and snow across southeast New Mexico and west Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 30, 10:32 PM MST, 1 hour 28 minutes earlier.
Area forecast discussion, Nov 30, 10:32 PM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1132 PM CST MON NOV 30 2009
.DISCUSSION...
THE 06Z AVIATION FORECAST DISCUSSION HAS BEEN INCLUDED BELOW.
&&
.AVIATION...
WIDESPREAD RAIN MIXED WITH SLEET CURRENTLY MOVING NORTH ACROSS TRANS
PECOS AND PERMIAN BASIN. SOUTHEAST NEW MEXICO HAS HAD MORE OF A
RAIN/SNOW MIX. EXPECT PRECIP TO SLOWLY CHANGE OVER TO SNOW DURING
THE NIGHT WITH CONDITIONS WORSENING TO LOW IFR CATEGORY. DO NOT
EXPECT MUCH IMPROVE UNTIL AFTERNOON AND FROM WEST TO EAST.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WARNING UNTIL 11 AM MST TUESDAY FOR THE FOLLOWING
ZONES... EDDY COUNTY PLAINS.
HIGH WIND WARNING UNTIL 5 AM MST TUESDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
WINTER STORM WARNING UNTIL 5 PM MST TUESDAY FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...NORTHERN LEA COUNTY...
SOUTHERN LEA COUNTY.
TX...WINTER STORM WARNING UNTIL NOON CST TUESDAY FOR THE FOLLOWING
ZONES... DAVIS/APACHE MOUNTAINS AREA...MARFA PLATEAU...VAN
HORN AND HIGHWAY 54 CORRIDOR.
HIGH WIND WARNING UNTIL 5 AM MST TUESDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR THE FOLLOWING
ZONES... ANDREWS...GAINES...LOVING...REEVES COUNTY AND
UPPER TRANS PECOS.
WINTER WEATHER ADVISORY FROM 3 AM TO 6 PM CST TUESDAY FOR THE
FOLLOWING ZONES... BORDEN...CRANE...DAWSON...ECTOR...
HOWARD...MARTIN...MIDLAND...PECOS...WARD...WINKLER.
&&Hazardous weather outlook, Nov 30, 1:59 PM MST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM CST MON NOV 30 2009
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-012100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
259 PM CST MON NOV 30 2009 /159 PM MST MON NOV 30 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT TONIGHT FOR THE GUADALUPE AND
DAVIS MOUNTAINS...MARFA PLATEAU...VAN HORN/HIGHWAY 54 CORRIDOR...
SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...FAR WESTERN
PERMIAN BASIN AND THE NORTHWESTERN PERMIAN BASIN. SNOW WILL
CONTINUE OVER THE GUADALUPE AND DAVIS MOUNTAINS THIS EVENING...
WHILE A MIXTURE OF SNOW...FREEZING RAIN AND SLEET IS EXPECTED OVER
THE ADJACENT PLAINS. THE PRECIPITATION IS EXPECTED TO TRANSITION
TO SNOW ACROSS THE ABOVE MENTIONED AREAS LATE THIS EVENING.
SNOWFALL AMOUNTS THROUGH TONIGHT WILL BE HEAVIEST ACROSS THE
GUADALUPE AND DAVIS MOUNTAINS...WHERE UP TO 8 INCHES OF SNOW
REMAIN POSSIBLE. SNOWFALL AMOUNTS ACROSS THE ADJACENT PLAINS WILL
GENERALLY FALL IN THE 2 TO 4 INCH RANGE THROUGH TONIGHT.
FARTHER EAST ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS...A
MIXTURE OF RAIN...SNOW AND SLEET IS EXPECTED THIS EVENING INTO
EARLY TUESDAY MORNING. THE PRECIPITATION IS EXPECTED TO
TRANSITION TO SNOW LATE TONIGHT...WITH GENERALLY 1 TO 3 INCHES OF
ACCUMULATION EXPECTED. A WINTER WEATHER ADVISORY IS IN EFFECT FOR
THE MENTIONED AREA BEGINNING EARLY TUESDAY MORNING.
TRAVEL CONDITIONS WILL LIKELY DETERIORATE ACROSS MUCH OF THE
REGION TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WINTRY PRECIPITATION WILL CONTINUE ACROSS THE GUADALUPE AND
DAVIS MOUNTAINS...MARFA PLATEAU...VAN HORN/HIGHWAY 54 CORRIDOR...
SOUTHEAST NEW MEXICO PLAINS...TRANS PECOS AND MUCH OF THE PERMIAN
BASIN ON TUESDAY. WINTER STORM WARNINGS AND WINTER WEATHER
ADVISORIES REMAIN IN EFFECT FOR MUCH OF THE AREA INTO THE LATE
AFTERNOON.
TRAVEL CONDITIONS WILL LIKELY REMAIN POOR ACROSS MUCH OF THE AREA
ON TUESDAY INTO EARLY WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Winter Storm, Guadalupe Mountains of Eddy County
- When
- December 1, 12:00 AM MST to 7:00 AM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Two inches of snow accumulated at Queen on 11/30/09, but the two day total was 13 inches of snowfall.
Winter Storm, Eddy County Plains
- When
- December 1, 12:00 AM MST to 7:00 AM MST
- Where
- Eddy County Plains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Four to eight inches of snow accumulated in and near Carlsbad from 11/30/09 to 12/01/09.
Winter Storm, Northern Lea County
- When
- December 1, 12:00 AM MST to 7:00 AM MST
- Where
- Northern Lea County forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
Two to four inches of snow fell in and near Tatum from 11/30/09 to 12/01/09 in northern Lea county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Texas, December 1 to 2, 2009$200,000 · 9 events
- Drought in Colorado, December 1 to 31, 200918 events
- Drought in Texas, December 1 to 31, 200914 events
- Drought in California, December 1 to 31, 200911 events
- Drought in Hawaii, December 1 to 31, 20099 events
- Drought in Wisconsin, December 1 to 31, 20096 events
- Drought in Utah, December 1 to 31, 20096 events
- Winter Storm and Winter Weather in Texas, December 1, 20094 events
- Drought in Texas, December 1 to 21, 20093 events
- Heavy Snow in New Mexico, December 1, 20093 events
- Heavy Snow in New Mexico, December 1, 20093 events
- Blizzard and Heavy Snow in Alaska, December 1, 200981 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208534, 208535, 208536.